Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 61, NWS Denver/Boulder, CO

June 24, 20206 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 24, 2020, 6:58 PM MDT for 6 counties in Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2020, 6:58 PM MDT (00:58 UTC)
Expired
Jun 24, 2020, 7:30 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 32 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:04 PM MDTTSTM WND GST 611 Se Thornton, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
3467 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS55 KBOU 250058
SVRBOU
COC001-005-013-014-031-059-250130-
/O.NEW.KBOU.SV.W.0061.200625T0058Z-200625T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
658 PM MDT Wed Jun 24 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Western Arapahoe County in northeastern Colorado...
  Broomfield County in northeastern Colorado...
  Denver County in northeastern Colorado...
  Northeastern Jefferson County in central Colorado...
  Western Adams County in northeastern Colorado...
  Southeastern Boulder County in northeastern Colorado...

* Until 730 PM MDT.

* At 657 PM MDT, strong and damaging outflow from a thunderstorm was 
  located over northeastern Denver, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Denver, western Aurora, Lakewood, Thornton, Arvada, Westminster,
  Centennial, Broomfield, northeastern Highlands Ranch, Commerce
  City, northeastern Littleton, Northglenn, Brighton, Englewood,
  Wheat Ridge, Lafayette, Golden, Louisville, Greenwood Village and
  Federal Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3998 10473 3957 10475 3956 10492 3966 10528
      4000 10512
TIME...MOT...LOC 0057Z 289DEG 27KT 3977 10490 

HAIL...<.75IN
WIND...60MPH
 
$$

KRIEDERMAN
2 follow-up statements
884 
WWUS55 KBOU 250115
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
715 PM MDT Wed Jun 24 2020

COC013-014-059-250121-
/O.CAN.KBOU.SV.W.0061.000000T0000Z-200625T0130Z/
Broomfield CO-Jefferson CO-Boulder CO-
715 PM MDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR BROOMFIELD...NORTHEASTERN
JEFFERSON AND SOUTHEASTERN BOULDER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3963 10507 3967 10507 3967 10505 3968 10506
      3969 10505 3979 10506 3991 10505 3992 10502
      3994 10501 3995 10500 3995 10501 3997 10501
      3998 10473 3957 10475 3957 10493
TIME...MOT...LOC 0111Z 289DEG 27KT 3973 10476 

$$

COC001-005-031-250130-
/O.CON.KBOU.SV.W.0061.000000T0000Z-200625T0130Z/
Arapahoe CO-Denver CO-Adams CO-
715 PM MDT Wed Jun 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR WESTERN ARAPAHOE...DENVER AND WESTERN ADAMS COUNTIES...

At 711 PM MDT, a severe thunderstorm was located over northwestern
Aurora, or 9 miles east of Denver, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Denver, western Aurora, Thornton, southeastern Arvada, eastern
Westminster, Centennial, Commerce City, northeastern Littleton,
Northglenn, Brighton, Englewood, southeastern Wheat Ridge, Greenwood
Village, Federal Heights, southwestern Denver International Airport,
Sheridan, Buckley AFB, Barr Lake and Todd Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3963 10507 3967 10507 3967 10505 3968 10506
      3969 10505 3979 10506 3991 10505 3992 10502
      3994 10501 3995 10500 3995 10501 3997 10501
      3998 10473 3957 10475 3957 10493
TIME...MOT...LOC 0111Z 289DEG 27KT 3973 10476 

HAIL...<.75IN
WIND...60MPH
 
$$

KRIEDERMAN
977 
WWUS55 KBOU 250132
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
732 PM MDT Wed Jun 24 2020

COC001-005-031-250142-
/O.EXP.KBOU.SV.W.0061.000000T0000Z-200625T0130Z/
Arapahoe CO-Denver CO-Adams CO-
732 PM MDT Wed Jun 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ARAPAHOE...DENVER AND
WESTERN ADAMS COUNTIES HAS EXPIRED...
                
The storm outflow which prompted the warning has weakened below 
severe limits, and no longer poses an immediate threat to life or 
property.
Therefore, the warning has been allowed to expire.  However gusty 
winds up to 45 mph are still possible over the next 30 minutes along 
with hazy conditions due to blowing dust.

LAT...LON 3963 10507 3967 10507 3967 10505 3968 10506
      3969 10505 3979 10506 3991 10505 3992 10502
      3994 10501 3995 10500 3995 10501 3997 10501
      3998 10473 3957 10475 3957 10493
TIME...MOT...LOC 0132Z 289DEG 27KT 3968 10457 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:05 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 24, 3:05 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
305 PM MDT Wed Jun 24 2020

.SHORT TERM...(This evening through Thursday)
Issued at 236 PM MDT Wed Jun 24 2020

Forecast for tonight and Thursday similar to previous days although
moreso: temperatures a few degrees warmer, a few more storms a
little better organized.

Any storms that survive into late afternoon today will quickly die
with loss of daytime heating. Lows tonight cooling to 55 to 60 on
the plains, 40s in the mountains under good radiational cooling
conditions.

A large area of high pressure centered over Baja this afternoon will
slowly break down during the period as a 500mb trough moves into the
western US. The trough becomes positively tilted as the northern end
moves more quickly eastward in the northern stream across southern
Canada and northern US plains by Thursday afternoon. The southern
stream portion lags behind and digs into southern California. Result
is a fetch of southwesterly flow over the four corners into Colorado
in advance of the slow moving trough.

Around mid day Thursday a weak bit of energy will move out ahead of
the trough, and could be the focus for an earlier start to
convection around midday in the foothills. Mid and upper level
moisture increases slightly on the southwest flow, although low
levels remain dry. Best CAPE over 1000 j/kg limited to northeast
CO, with the rest of the forecast area 500 j/kg or less. Look for
storms to begin mid day in the eastern foothills, and although
upper flow remains weak will move out onto the plains in the
afternoon. With dry low levels expect high bases, light rain, and
wind gust potential of 40-50 mph.

Late in the day Thursday a weak cold front will move into the
northern plains, shifting winds to the north and providing
additional lift for a second round of better organized late day
storms. These storms will be able to take advantage of higher CAPE
in the northeast and increasing low level shear along the boundary,
and SPC's marginal risk is drawn into the northeast corner of CO.

700 mb temps around 13C today warm to about 15C on Thursday, good
for a couple degree bump in max temps to mid/upper 90s northeast
plains, low 90s urban corridor, and 70s in the mountains depending
on elevation. Combination of hot temperatures and low humidity in
the lwo levels will create minimum RH in the teens on the plains
Thursday afternoon to elevate fire danger, however light wind
will keep fire danger below critical.

.LONG TERM...(Thursday night through Wednesday)
Issued at 236 PM MDT Wed Jun 24 2020

Thursday night an elongated upper trough will extend from southern
California into the Northern Great Plains States with a westerly
flow aloft over Colorado. The models are showing energy from this
trough split with one piece over the southern Great Basin and
another over the northern Great Plains. Some mid level moisture
combined with a weak shortwave will produce scattered evening
showers and thunderstorms across north central and northeastern
Colorado. Inverted V model soundings suggest the storms will mainly
be high based with gusty winds and little rain.

A cold front is expected to push across the northeastern plains
Thursday night after midnight with areas of low clouds developing
across the plains by sunrise. The low clouds should break up mid to
late morning which should allow the atmosphere to destabilize. The
increased moisture at mid and lower levels combined daytime heating
and an upper level disturbance will lead to scattered to numerous
afternoon and evening showers and storms across the CWA. The
increase in clouds and precipitations will also result in Friday's
max temperatures being some 10 to 15 degrees cooler than Thursday's
readings. The combination of CAPES between 1000 and 1500 j/kg, weak
upslope flow and some directional shear may result in a few severe
storms east of the mountains during the late afternoon and evening
hours. With the best energy from the upper trough to the south, the
Palmer Divide and Lincoln County look to be the favored locations
for severe storms to form. In addition, with PW's over an inch,
locally heavy rainfall will also be possible with any of the storms.

Over the weekend, an upper level trough of low pressure is expected
to deepen over the northern Great Basin with a west to southwest
flow aloft over the state. This pattern should allow a drier airmass
to move into the region with lesser chances of precipitation.
However, a weak shortwave ejecting out of the Desert Southwest along
with a 60 KT upper jet max may produce isolated to scattered storms
on Saturday. Most of the storms should be high based with light rain
and gusty winds. However, can't rule out an isolated strong to
severe storm across the far northeastern plains where better low
level moisture and shear may exist. Sunday looks hot and dry on the
plains with isolated to scattered showers and storms across the high
country.

Early into the middle of next week, the models diverge with the
movement of the upper trough. The ECMWF solution keeps the upper
trough over the western U.S, while the GFS has the trough moving
into the northern Great Plains States by Wednesday. The GEM solution
lies somewhere in-between these two solutions. If the GFS verifies,
north central and northeastern Colorado would see cooler unsettled
weather by Tuesday while the ECMWF solution would bring a
continuation of hot weather along with a few afternoon and evening
showers and storms through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 236 PM MDT Wed Jun 24 2020

VFR through the period. Widely scattered showers and thundertoms
will dissipate this evening. Any storms that come near TAF sites
could produce gusty winds to 30 mph, but probability too low to
include in TAF. Wind tonight will become light and turn to usual
southwest drainage flow. Additional showers and thunderstorms
possible from mid day onward on Thursday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hanson
LONG TERM...jk
AVIATION...Hanson
Hazardous weather outlook, Jun 24, 11:09 AM MDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Wed Jun 24 2020

COZ030>051-251715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Wed Jun 24 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop this afternoon over the
mountains, spreading onto the plains mainly south of Denver in the
late afternoon and evening. The northeast plains will only have
isolated storms. Most of today's storms will only produce light
rain, but a few could produce wind gusts up to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another hot afternoon is expected on Thursday. There will be
a chance of thunderstorms in the mountains, with isolated
thunderstorms over the nearby plains. The storms could produce
brief strong gusty winds to 50 mph but mainly light rainfall.
It will be cooler on Friday with a better chance of showers and
thunderstorms across the region. There will be a marginal risk of
severe thunderstorms in the afternoon and evening. Seasonal
temperatures are expected on Saturday, then back above normal for
Sunday through Tuesday. There will be a chance of thunderstorms
each afternoon and evening, mainly over the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Special weather statement, Jun 24, 5:00 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Denver CO
500 PM MDT Wed Jun 24 2020

COZ034-035-242345-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
500 PM MDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILPIN...EAST CENTRAL
GRAND AND SOUTHWESTERN BOULDER COUNTIES UNTIL 545 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rollins Pass, or 42 miles west of Denver, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nederland, Fraser, Winter Park, Jamestown, Ward, Brainard Lake,
Arapahoe Peak, Tolland, Crisman, Gold Hill, Sunshine, Summerville,
East Portal, Wallstreet, Salina, Rollins Pass and Eldora.

LAT...LON 4002 10583 4014 10536 3991 10536 3990 10544
      3992 10539 3994 10540 3994 10544 3993 10553
      3992 10553 3991 10558 3990 10552 3989 10579
      3992 10580 3991 10577 3994 10579 3994 10576
      3997 10576 4002 10580 4001 10583
TIME...MOT...LOC 2259Z 258DEG 15KT 3996 10570

KRIEDERMAN
Special weather statement, Jun 24, 6:10 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Denver CO
610 PM MDT Wed Jun 24 2020

COZ034>036-039-250115-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
610 PM MDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROOMFIELD...
GILPIN...EAST CENTRAL CLEAR CREEK...NORTHERN JEFFERSON AND BOULDER
COUNTIES UNTIL 715 PM MDT...

At 610 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Jamestown to near Floyd Hill,
or along a line extending from 31 miles southwest of Fort Collins to
24 miles west of Denver. Movement was east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lakewood, Arvada, Westminster, Boulder, Longmont, western Broomfield,
Wheat Ridge, Lafayette, Golden, Louisville, Erie, Evergreen,
Superior, Lyons, Idaho Springs, Nederland, Central City, Morrison,
Jamestown and Ward.

LAT...LON 3998 10505 3967 10507 3967 10508 3966 10507
      3964 10508 3962 10507 3962 10509 3964 10509
      3963 10511 3971 10556 4018 10550 4025 10506
TIME...MOT...LOC 0010Z 264DEG 10KT 4017 10538 3973 10542

KRIEDERMAN
Special weather statement, Jun 24, 6:32 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Denver CO
632 PM MDT Wed Jun 24 2020

COZ036-039-040-043-250130-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
632 PM MDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS...
SOUTHWESTERN WELD...WESTERN ARAPAHOE...BROOMFIELD...DENVER...
NORTHEASTERN JEFFERSON...WESTERN ADAMS AND EASTERN BOULDER COUNTIES
UNTIL 730 PM MDT...

At 631 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Longmont to 3 miles southeast of Tiny Town, or
along a line extending from 25 miles southwest of Greeley to 16 miles
southwest of Denver. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Denver, Aurora, Lakewood, Thornton, Arvada, Westminster, Centennial,
eastern Boulder, Longmont, Broomfield, northern Highlands Ranch,
Commerce City, northwestern Parker, Littleton, Northglenn, Brighton,
Englewood, Wheat Ridge, Lafayette and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 3961 10469 3961 10473 3959 10474 3957 10477
      3953 10475 3957 10526 4023 10519 4026 10459
TIME...MOT...LOC 0031Z 265DEG 22KT 4017 10511 3956 10517

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:10 PM MDTSpecial Weather StatementBOUBoulder, Gilpin65 min
Jun 24, 6:32 PM MDTSpecial Weather StatementBOUBroomfield, Denver, Jefferson58 min
Jun 24, 7:31 PM MDTSpecial Weather StatementBOUArapahoe29 min
Jun 25, 3:11 PM MDTSevere Thunderstorm WarningBOUWeld49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.